Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 16, NWS Honolulu, HI

November 23, 20224 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 23, 2022, 3:30 AM HST for 4 counties in Hawaii. It took effect at Nov 23, 2022, 3:13 PM HST. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2022, 3:30 AM HST (13:30 UTC)
In effect from
Nov 23, 2022, 3:13 PM HST
Expired
Nov 25, 2022, 12:16 PM HST
In force
45 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2022-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2022-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWHW70 PHFO 231330
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Wed Nov 23 2022

...WIND ADVISORY TONIGHT FOR KAUAI NIIHAU AND OAHU...

.Strong and gusty northeast winds will accompany a cold front 
that is forecast to sweep down the western end of the island 
chain tonight. These strong and gusty winds will likely spread 
eastward across the rest of the state on Thanksgiving Day. The 
greatest threat for very strong wind gusts will be the typical 
locations like mountain ridges and leeward zones that are prone 
to local accelerations and downsloping. In addition, exposed 
north through east facing slopes and beaches may have brief 
periods of strong wind gusts, especially immediately following 
the frontal passage.


HIZ001-003-004-006-007-009>011-029>036-240230-
/O.NEW.PHFO.WI.Y.0016.221124T0400Z-221124T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
330 AM HST Wed Nov 23 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of Kauai, Niihau and Oahu.

* WHEN...From 6 PM this evening to 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to drive, especially for drivers in high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Houston/Bohlin
7 follow-up statements
653 
WWHW70 PHFO 240113
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 PM HST Wed Nov 23 2022

..WIND ADVISORY TONIGHT FOR THE WESTERN ISLANDS SPREADING 
EASTWARD ACROSS THE REMAINDER OF THE ISLANDS THANKSGIVING...

.A cold front approaching the state from the northwest, will
generate strong and gusty northeast winds across the islands. 
Winds will increase over the western end of the island chain 
tonight, before expanding eastward across the rest of the islands
early Thanksgiving Day. The potential for very strong wind gusts 
continues across typical locations, like mountain ridges and 
leeward zones prone to local accelerations and downsloping. In 
addition, exposed north through east facing slopes and beaches may
have brief periods of strong wind gusts, especially immediately 
following the frontal passage.

HIZ015>018-022-023-026-027-037>054-241415-
/O.EXB.PHFO.WI.Y.0016.221124T1600Z-221125T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Haleakala Summit-Kona-Kohala-Big Island Interior-Molokai Windward-
Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
313 PM HST Wed Nov 23 2022

...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui, Molokai and the 
  Big Island Hawaii.

* WHEN...From 6 AM Thursday to 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to drive, especially for drivers in high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ001-003-004-006-007-009>011-029>036-241415-
/O.EXT.PHFO.WI.Y.0016.221124T0113Z-221125T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
313 PM HST Wed Nov 23 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of Kauai, Niihau and Oahu.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to drive, especially for drivers in high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
647 
WWHW70 PHFO 240638 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
838 PM HST Wed Nov 23 2022

..WIND ADVISORY TONIGHT FOR THE WESTERN ISLANDS SPREADING
EASTWARD ACROSS THE REST OF THE STATE THROUGH THURSDAY NIGHT...

.A cold front approaching the state from the northwest, will
generate strong and gusty northeast winds across the islands.
Winds will increase over the western end of the island chain
tonight, before expanding eastward across the rest of the islands
early Thanksgiving Day. The potential for very strong wind gusts
continues across typical locations, like mountain ridges and
leeward zones prone to local accelerations and downsloping. In
addition, exposed north through east facing slopes and beaches
may have brief periods of strong wind gusts, especially
immediately following the frontal passage.

HIZ022-240745-
/O.CAN.PHFO.WI.Y.0016.221124T1600Z-221125T1600Z/
Haleakala Summit-
838 PM HST Wed Nov 23 2022

...WIND ADVISORY IS CANCELLED...

Wind speeds will remain below Wind Advisory threholds for the
summit of Haleakala through this event.

$$

HIZ001-003-004-006-007-009>011-029>036-241945-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-221125T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
838 PM HST Wed Nov 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Kauai, Niihau and Oahu.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to drive, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ015>018-023-026-027-037>054-241945-
/O.CON.PHFO.WI.Y.0016.221124T1600Z-221125T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona-
Kohala-Big Island Interior-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island East-Big Island North-
838 PM HST Wed Nov 23 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

* WHAT...Northeast winds 15 to 35 mph with localized gusts over 
  55 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui, Molokai and the Big
  Island.

* WHEN...From 6 AM Thursday to 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to drive, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

RCB
524 
WWHW70 PHFO 241332
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Thu Nov 24 2022

..WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY FOR ALL HAWAIIAN 
ISLANDS...

.A cold front moving into the northwestern islands will produce 
strong and gusty northeast winds after passing through each island
today. The potential for very strong wind gusts continues for 
typical windier locations, such as mountain ridges or leeward 
areas prone to gusty winds. 

HIZ015>018-023-026-027-037>054-250245-
/O.EXT.PHFO.WI.Y.0016.221124T1332Z-221125T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona-
Kohala-Big Island Interior-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island East-Big Island North-
332 AM HST Thu Nov 24 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 15 to 35 mph with localized gusts up to
  50 mph.

* WHERE...Portions of Molokai, Lanai, Kahoolawe, Maui and the Big
  Island.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make driving
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ001-003-004-006-007-009>011-029>036-250245-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-221125T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
332 AM HST Thu Nov 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts up to
  50 mph.

* WHERE...The islands of Kauai, Niihau and Oahu.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make driving
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

RCB
841 
WWHW70 PHFO 250135
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Thu Nov 24 2022

..WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY FOR ALL HAWAIIAN
ISLANDS...

.Strong and gusty winds behind a cold front will exceed advisory
threshold through tonight. The potential for very strong wind 
gusts remains highest for typical windier locations, such as 
mountain ridges or leeward areas prone to gusty winds.

HIZ001-003-004-006-007-009>011-015>018-023-026-027-029>054-251445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-221125T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona-
Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
335 PM HST Thu Nov 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts up to 
  50 mph.

* WHERE...All main Hawaiian Islands.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make driving
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
585 
WWHW70 PHFO 251326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Fri Nov 25 2022

...WIND ADVISORY IS IN EFFECT UNTIL 6 PM HST TODAY FOR A PORTION
OF THE HAWAIIAN ISLANDS...

.Winds have begun to weaken some, however locally strong and 
gusty winds continue today across the typical windier locations, 
such as mountain ridges or leeward areas prone to gusty winds.
Winds are expected to drop below advisory threshold later this 
afternoon and evening. 

HIZ001-003-010-023-027-032-033-037>041-045-047>051-251430-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-221125T1600Z/
Niihau-Kauai Southwest-Central Oahu-Kona-Big Island Interior-
East Honolulu-Honolulu Metro-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-
Maui Central Valley North-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-
326 AM HST Fri Nov 25 2022

...WIND ADVISORY IS CANCELLED...

Wind speeds have diminished below wind advisory thresholds for 
this event.


$$

HIZ004-006-007-009-011-015>018-026-029>031-034>036-042>044-046-
052>054-260230-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-221126T0400Z/
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-
Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Kohala-Kauai North-Kauai East-Kauai South-
Ewa Plain-Koolau Windward-Koolau Leeward-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley South-
Big Island Southeast-Big Island East-Big Island North-
326 AM HST Fri Nov 25 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST TODAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts up to 
  50 mph.

* WHERE...Portions of Kauai, Oahu, Lanai, Kahoolawe, Maui and the 
  Big Island.

* WHEN...Until 6 PM HST today.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make driving 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

swr
940 
WWHW70 PHFO 251847
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
847 AM HST Fri Nov 25 2022

...WIND ADVISORY IS IN EFFECT UNTIL 6 PM HST TODAY FOR A PORTION
OF THE HAWAIIAN ISLANDS...

HIZ004-006-007-009-011-029>031-034>036-252000-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-221126T0400Z/
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-
Waianae Mountains-Kauai North-Kauai East-Kauai South-Ewa Plain-
Koolau Windward-Koolau Leeward-
847 AM HST Fri Nov 25 2022

...WIND ADVISORY IS CANCELLED...

The threat for strong winds has ended for Oahu and Kauai.

$$

HIZ015>018-026-042>044-046-052>054-260400-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-221126T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley South-Big Island Southeast-Big Island East-
Big Island North-
847 AM HST Fri Nov 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts up to 
  50 mph.

* WHERE...Portions of Lanai, Kahoolawe, Maui and the Big Island.

* WHEN...Until 6 PM HST today.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make driving 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
068 
WWHW70 PHFO 252216
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1216 PM HST Fri Nov 25 2022


HIZ015>018-026-042>044-046-052>054-252330-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-221126T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley South-Big Island Southeast-Big Island East-
Big Island North-
1216 PM HST Fri Nov 25 2022

...WIND ADVISORY IS CANCELLED...

The threat for strong winds has ended for Maui County and the Big
Island.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 22, 8:36 PM HST, 6 hours 54 minutes earlier.

Area forecast discussion, Nov 22, 8:36 PM HST, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
836 PM HST Tue Nov 22 2022

.SYNOPSIS...
Expect a brief period of moderate trade winds through early
Wednesday, which will transport low clouds and brief trade
showers into the windward sections of the central and eastern
islands. A cold front moving down from the northwest will bring a
band of showers, very strong northeast winds, and cooler
temperatures to the entire island chain from Wednesday night
through Thanksgiving Day. The winds are expected to weaken by
late Friday, which may be followed by an afternoon sea breeze and
nighttime land breeze weather pattern this weekend.

&&

.DISCUSSION...
A 1027 mb surface high pressure system is centered near 35N 133W,
or about 1700 miles east-northeast of Hilo. The western end of a
surface ridge extends west-southwest from this feature through a
point about 300 miles north of Honolulu. In addition, the leading
edge of a band of broken to overcast low clouds and showers
associated with a cold front is located about 360 miles north-
northwest of Lihue. This leading edge is moving toward the
southeast at about 15 mph. This approaching front is causing the
surface ridge to gradually erode north of the islands, which is
starting to relax the pressure gradient, especially over the
western islands. Expect light to moderate trade winds near Kauai
and Oahu, and moderate trade winds elsewhere through Wednesday
morning.

Satellite imagery shows scattered to broken low clouds with
embedded isolated showers along the windward sides of the Big
Island, Maui and Molokai early this evening. The forecast
guidance appears to show low clouds and trade showers increasing
in coverage over the windward sections of these same islands, and
possibly Oahu, early Wednesday morning.

The forecast models indicate the cold front will move across
Kauai and Oahu Wednesday night, Maui County early Thursday
morning, and the Big Island through the midday hours on Thursday.
In addition, a broad upper-level trough will deepen as it digs
down toward the area north of the islands. A band of clouds and
widespread showers will likely accompany the passage of the
front, which may bring beneficial rainfall to some of the parched
leeward areas. A large surface high building in behind the front
will also cause the pressure gradient to become very tight. This
will result in very strong northeast winds filling in behind the
front. In addition, expect noticeably cooler temperatures as we
head into the Thanksgiving Holiday Weekend.

As the front advances south, moderate to high confidence exists
that Wind Advisory conditions will develop from Wednesday night,
and persist through Thanksgiving Day. The forecast model cross-
sections across the frontal zone indicate shallow instability may
develop due to the advection of cool, dry air near the top of the
boundary layer immediately behind the cold front. This may
produce downward momentum transport, which could produce locally
stronger wind gusts during the first couple of hours as the front
passes through. If wind gusts do reach the middle to high end of
the Wind Advisory criteria (that is, 50-57 mph), this would most
likely occur during this time window. The greatest threat for
these higher gusts would likely be in the typical locations prone
to local accelerations and downsloping, but exposed north through
east facing slopes/beaches may also be threatened. Because the
front is forecast to weaken as it moves south, we currently
believe the threat of stronger post-frontal wind gusts will most
likely be around Kauai and Oahu. Even so, the backing
northeasterly winds accompanying the front may even allow some
typically sheltered locations, such as the Kona area on the Big
Island, to experience locally strong gusty winds.

The upper-level trough, which is responsible for driving the cold
front through the area, is expected have a closed upper-level low
develop northeast of the islands. This scenario would likely
result in a deep surface low developing northeast of the state.
The forecast models show this low will move slowly westward from
Friday into this weekend. This would likely cause the pressure
gradient to relax from east to west across the island chain. This
would lead to weakening winds starting late Friday. By this
weekend, the latest forecast continues to indicate a weather
pattern with alternating local afternoon sea breezes and
nighttime land breezes is possible.

&&

.AVIATION...
An approaching cold front will weaken the ridge north of the
Hawaiian Islands and decrease trade wind speeds through
Wednesday. Expect passing showers over windward and mountain areas
with brief MVFR conditions possible through early Wednesday
morning.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of island mountains. This AIRMET will likely
be cancelled by noon HST on Wednesday.

&&

.MARINE...
A tight pressure gradient across Hawaii will result in fresh to
locally strong trade winds across the coastal waters through
tonight. A Small Craft Advisory (SCA) is in effect for the
typical windy waters through tonight. A slight weakening in the
winds is forecast through Wednesday as the driving high moves
away. In its place, a vigorous cold front will impact the area
beginning Wednesday night and continuing through Thanksgiving.
The front will produce strong to potentially gale force winds and
rough seas in combination with a large north northwest swell.
Looking forward into the weekend, as the low associated with the
cold front develops far east of the islands, it will begin to
wipe out the local pressure gradient from east to west
dramatically weakening our winds across the waters.

The current northwest swell is declining slowly through Wednesday.
A much larger north swell will build overnight Wednesday into
Thanksgiving Day. The peak of this swell will likely reach
warning levels along north facing shores. It will also coincide
with the spring high tide during the early morning hours Thursday
and Friday. Adding the potential for gale force winds along the
cold front, there could be significant overwash issues and large
wave run up along north facing shorelines. Latest wave run up
forecast from PACIOOS is indicating wave run- up heights near 8
feet. Above 8 feet, overtopping of lower roadways closer to the
shore should be expected. Areas exposed to north swells on other
shorelines should see a significant rise in surf as the north
swell moves in. The same low looking to weaken our winds, will
send a strong north northeast swell that should keep large, short
to moderate period swell over the islands that could potentially
reach HSA levels for north facing shores. There is potential for
significant harbor surges for Kahului, and Hilo starting Thursday
through the weekend associated with both large swells.

Surf along east facing shores will decline as the trade winds
slack into Wednesday. South facing shores will see minimal energy
for the foreseeable future.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Gale Watch from late Wednesday night through Thursday afternoon
for all water surrounding Kauai and Niihau.

Small Craft Advisory until 6 AM HST Wednesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Houston
AVIATION...Bohlin
MARINE...Shigesato

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 4:14 PM HSTGale WatchHFO23 hr
Nov 23, 3:03 AM HSTSmall Craft AdvisoryHFO5 days

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.